HSE issues drug warning after five deaths

'Fentanyl' can be up to 600 times more potent than heroin

The HSE has issued a warning about a drug described as being up to 600 times more potent than heroin.

The opiate 'Fentanyl' has been linked to five drug-related deaths in Cork and Dublin in recent weeks.

The drug is a painkiller, a narcotic analgesic and anaesthetic - but non pharmaceutical Fentanyls have been implicated in deaths where it has been assumed to be Heroin.

The HSE says Fentanyls may be sold as 'designer' fentanyl or 'synthetic' heroin and even experienced heroin users are at risk if they take it.

Fentanyls may be sold in powder form which can be snorted, swallowed or injected. It can even be absorbed through the skin and experts warn that even the smallest amount of the substance can cause overdose and death.

It was also cited in toxicology tests following the death of entertainer Prince who died from an accidental overdose in the US earlier this year.

Support and information is available on the drugs.ie website - and the HSE Drugs & Alcohol Helpline operates Monday to Friday on freephone 1800 459 459 - you can also contact them by email at: helpline@hse.ie.